Sulfadiazine-induced multiple urolithiasis and acute renal failure in a patient with AIDS and Toxoplasma encephalitis.Ann Pharmacother. 1996 Jan; 30(1):41-2.AP
To report a patient with sulfadiazine-induced urolithiasis and acute renal failure.
A patient with AIDS who was being treated with pyrimethamine and sulfadiazine for Toxoplasma encephalitis developed lumbar pain, dysuria, urinary frequency, and hematuria. Acute renal failure was found and numerous crystals of sulfadiazine were seen in the urine. Multiple calculi of up to 2 cm in diameter in both kidneys were noted on ultrasound. The patient was treated with intravenous fluids and alkalinization of the urine with rapid improvement. An intravenous urographic study performed 2 days later showed no evidence of calculi and renal function was normal.
Patients with AIDS and Toxoplasma encephalitis may have several predisposing conditions that can lead to the development of sulfadiazine-induced crystalluria, including poor fluid intake, fever, diarrhea, and hypoalbuminemia, in addition to the high doses of the drug required and the prolonged period of treatment.
This potentially serious complication can be managed easily with conservative treatment. Clinicians should be aware of this complication as it is expected to occur more frequently as more patients are treated with sulfonamides and patients with AIDS experience longer survival rates.